Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Charleston, WV

August 29, 2005Calhoun County, Gilmer County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 29, 2005, 2:01 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 2:01 PM EDT (18:01 UTC)
Expired
Aug 29, 2005, 5:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Calhoun County, WV, Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:12 PM EDTFLOOD7 S Mount Zion, WVCREEK OUT OF BANKS NEAR MILLSTONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 291806
FFWRLX
WVC013-021-292100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA
  CALHOUN COUNTY IN WEST VIRGINIA

* UNTIL 500 PM EDT.

* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL MOVING ACROSS GILMER AND CALHOUN 
COUNTIES.  THE HEAVIEST RAINFALL HAS BEEN FOCUSING ALONG STEER CREEK.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME   
LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE....STUMPTOWN AND 
CEDAR CREEK STATE PARK

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3866 8111 3885 8075 3907 8078 3892 8125

$$

01
1 follow-up statement
000 
WGUS71 KRLX 291855
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT MON AUG 29 2005

WVC013-021-292100-
CALHOUN WV-GILMER WV-
247 PM EDT MON AUG 29 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
GILMER AND CALHOUN COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT AN AREA OF HEAVY STORMS WILL BE MOVING ACROSS THE WARNING AREA 
BETWEEN 3 AND 4 PM.  THIS WILL CREATE SIGNIFICANT FLOODING PROBLEMS 
ON CREEKS AND STREAMS...PARTICULARLY IN THE SOUTHERN HALF OF GILMER 
AND EASTERN CALHOUN COUNTIES.  

OF PARTICULAR CONCERN ARE LOCATIONS ALONG THE STEER CREEK AND 
CEDAR CREEK BASINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3866 8111 3885 8075 3907 8078 3892 8125

$$

AAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:54 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 29, 1:54 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT MON AUG 29 2005

.AVIATION...

SOUTHERLY INFLOW AHEAD OF KATRINA IS BRINGING MOISTURE NORTHWARD
INTO THE REGION. A WEAK STATIONARY FRONT AT THE SURFACE AND 850
CONVERGENCE BOUNDARY ALONG THE OHIO RIVER IS ACTING AS A FOCUSING
MECHANISM FOR RAIN SHOWERS WITH IFR TO OCCASIONALLY LIFR
CONDITIONS. THESE SHOWERS SHOULD CONTINUE FOR THIS AFTERNOON
THROUGH THE EARLY EVENING HOURS AS A SHORTWAVE ROTATES AROUND THE
UPPER TROUGH OVER THE GREAT LAKE STATES. THIS SHOULD ALLOW FOR
SOME BREAK IN THE SHOWERS UNTIL THE NEXT BAND OF SHOWERS COMES
NORTHWARD TUESDAY MORNING. THE EASTERN SITES HAVE THE BEST CHANCE
FOR SEEING VFR CONDITIONS EARLY AS THE CEILING IS ABOVE 12000 FT
AND VISIBILITIES SHOULD BE IMPROVING AT BKW. IN THE WEST...HTS/PKB
WILL REMAIN MVFR TO IFR MOST OF THE PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1122 AM EDT MON AUG 29 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

INVERTED SURFACE TROUGH AND 850 MB CONVERGENCE BOUNDARY ARE NOW
SITTING OVER THE OHIO RIVER AND EASTERN OHIO. AS KATRINA BEGINS TO
APPROACH...THE FLOW ALOFT IS BEGINNING TO INCREASE OUT OF THE
SOUTH. AS THIS FLOW CONVERGES WITH THESE BOUNDARIES...AREAS OF
SHOWERS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD. THUS HAVE
INCREASED THE POPS THIS AFTERNOON WEST OF THE OHIO RIVER AND ALSO
ACROSS SOUTHERN WV. REMAINDER OF THE FORECAST STILL LOOKS TO BE ON
TRACK...BUT WILL BE LOOKING AT NEW MODELS TO DEAL WITH TRACK OF
KATRINA AND A FLOOD WATCH MAY BE NECESSARY FOR PARTS OF THE AREA.

PREVIOUS DISCUSSION...
(ISSUED 640 AM EDT MON AUG 29 2005)

AVIATION...

MORNING FOG SHOULD BURN OFF DURING THE 12Z-15Z TIME FRAME BRINGING
CONDITIONS BACK TO VFR.  SOME RAIN SHOWERS ARE LIFTING NORTH THROUGH
THE AREA BUT CONDITIONS WITHIN THE RAIN IS NOT RESTRICTING
VISIBILITIES BELOW MVFR.  EXPECT MID DECK AND HIGH CLOUDS TO PREVAIL
THROUGHOUT THE DAY AND THEN GRADUALLY LOWER THIS AFTERNOON AND
OVERNIGHT AS THE EFFECTS FROM KATRINA BEGIN TO AFFECT THE REGION.
SHOWERS WILL OCCUR ALONG AND WEST OF OHIO RIVER TODAY AND
TONIGHT...BRINGING MVFR CONDITIONS TO THE WESTERN SITES.

PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON AUG 29 2005)

LONG TERM (TONIGHT THROUGH SUNDAY)...

KATRINA REMAINS THE TOTAL FOCUS ON OUR WEATHER THIS PERIOD. THE
OFFICIAL TRACK BRINGS KATRINA NORTHWARD THROUGH MISSISSIPPI INTO
WESTERN TENNESSEE TONIGHT...AND ACROSS CENTRAL KENTUCKY AND CENTRAL
OHIO TUESDAY INTO WEDNESDAY. THIS IS MORE IN LINE WITH THE FASTER
GFS MODEL RATHER THAN THE SLOWER MET MODEL...AND IS REASONABLE SINCE
TROPICAL SYSTEMS USUALLY DO NOT SLOW DOWN WHEN THEY BECOME EMBEDDED
IN SOUTHWEST FLOW ALOFT. DESPITE THE FASTER SOLUTION... TREMENDOUS
TROPICAL MOISTURE WILL BRING A THREAT OF FLOODING RAINS ALONG ITS
TRACK. MOST OF THE RAIN FOR OUR REGION WILL FALL TUESDAY INTO EARLY
WEDNESDAY...WITH THE GREATEST FLOOD POTENTIAL FOR OUR REGION BEING
ALONG AND WEST OF THE OHIO RIVER. IN ADDITION...SINCE WE WILL BE ON
EAST SIDE OF THE TRACK...THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS EXISTS WITH THIS SYSTEM ON TUESDAY. OF COURSE...AS
KATRINA MOVES INLAND THE WIND FIELD WILL WEAKEN...BUT SOME GUSTY
WINDS WILL BE STILL BE FELT TUESDAY IN THE SOUTHERLY FLOW AHEAD OF
IT. TEMPERATURES WILL BE NEAR NORMAL TUESDAY AND WEDNESDAY DESPITE
THE TROPICAL AIR...MAINLY DUE TO CLOUDS AND RAIN.

THE REMNANTS OF KATRINA WILL LIFT OUT LATER WEDNESDAY WITH DRIER AND
COOLER AIR AS HIGH PRESSURE BUILDS IN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ESS
Hazardous weather outlook, Aug 29, 4:42 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT MON AUG 29 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
442 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WESTERN WEST VIRGINIA AND
NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF HURRICANE KATRINA WILL TRACK FROM THE GULF COAST INTO
THE TENNESSEE VALLEY BY TUESDAY MORNING AND THEN INTO THE OHIO VALLEY BY
WEDNESDAY. DEPENDING ON THE EXACT TRACK...HEAVY RAIN COULD FALL
ACROSS THE AREA...POSSIBLY LEADING TO WATER PROBLEMS. HOWEVER...AT
THIS TIME...THE EXACT TRACK IS STILL UNCERTAIN...AND ANY CHANGE
IN THE TRACK COULD GREATLY AFFECT THE TIMING...CHANCE...AND AMOUNT
OF RAINFALL.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE THREAT FOR ISOLATED
TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 1:40 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON AUG 29 2005

KYZ101>103-105-OHZ086-087-WVZ005-006-291945-
BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE-
140 PM EDT MON AUG 29 2005

MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS
THE TRI STATE REGION DURING THE AFTERNOON.  RAINFALL AMOUNTS OF 1/2
TO ONE INCH IN THE SHOWERS CAN BE EXPECTED AS THEY PASS.  THIS WILL
CAUSE DRAINAGE PROBLEMS IN URBAN AREAS AND SOME PONDING OF WATER ON
ROADWAYS IN LOW SPOTS.

A FLOOD WATCH WILL BE ISSUED THIS AFTERNOON FOR THE THREAT OF
FLOODING ON STREAMS AND CREEKS IF THE REPEATED PASSAGE OF MODERATE
TO HEAVY STORMS IN SOME AREAS DEVELOPS.

01

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:58 PM EDTFlash Flood WarningRLXPutnam3 hr
Aug 29, 3:17 PM EDTFlash Flood WarningRLXKanawha3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLewis3 hr
Aug 29, 3:36 PM EDTFlash Flood WarningRLXLincoln3 hr
Aug 29, 3:42 PM EDTFlash Flood WarningRLXClay3 hr
Aug 29, 4:12 PM EDTFlash Flood WarningRLXBraxton3 hr
Aug 29, 4:31 PM EDTFlash Flood WarningRLXHarrison3 hr
Aug 29, 4:36 PM EDTFlash Flood WarningRLXCalhoun, Gilmer3 hr
Aug 29, 5:23 PM EDTFlash Flood WarningRLXRoane2 hr
Aug 29, 6:16 PM EDTFlash Flood WarningRLXLewis119 min
Aug 29, 6:28 PM EDTFlash Flood WarningRLXClay2 hr

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.